Prescription drug 'name game' has serious consequences: M.D. scrawl contributes to problem
Each year, hundreds of new drugs are introduced -- many of which have similar names. According to the Ontario Medical Association (OMA), "These look-alike and sound-alike drug names are a serious problem for physicians and pharmacists as they can cause confusion and potentially serious harm to patients."
As an example, the OMA pointed to a case in which a 79-year old man was given a prescription for Imferon (now discontinued in Canada), a drug used to treat iron deficiency. Yet, the pharmacist filled the prescription with the cancer drug Intron, which induced a fatal heart attack in the man. The pharmacist testified that the doctor's handwriting was difficult to read.
The problem is a major one in the United States as well.
In a recent Food & Drug Administration (FDA) bulletin report of medication errors which have caused deaths and injuries, that agency listed 15 pairs of drugs which were prescribed in error because of a mixup in similar-sounding drug names. For instance, drugs such as Norvasc and Navane, and Oruvail and Clinoril are causing a problem because of "similarity when handwritten," the FDA noted.
The FDA also reported that a drug called Flumadine, which is used in the treatment of illness caused by various strains of influenza-A, "has been inadvertently given to several patients instead of EULEXIN (Flutamine) which is used to treat prostate cancer."
In the same bulletin, the FDA called doctors' attention to several "fatalities which were reported from inadvertent administration of excessive doses of concentrated Epinephrine Injection." The FDA pointed out that "because of the wide range of epinephrine containing injectable products on the market, confusion is possible, especially in an emergency."
Although stating point-blank that "medication errors can be a source of significant morbidity and mortality in the health care setting," the FDA failed to alert both the drug-dispensers and the drug takers with a strongly worded warning. Instead, the report ended with a standard cautionary note: "We encourage confirmation of the patient's diagnosis before dispensing the above medications as one means of reducing the potential for a medication misadventure."
The term "medical misadventure," is a phrase often used by the medical community to refer to a drug error which can kill or seriously injure a patient.
The Chiropractic Journal.